Forum Replies Created

Viewing 15 posts - 1 through 15 (of 28 total)
  • Author
    Posts
  • in reply to: Adjuvant Treatment with Targeted Therapy #4710
    Expert Nurse
    Virginia Seery

    Mollie, I agree with your concern about recurrence and rapid disease progression after use of BRAF targeted therapies in the adjuvant setting (which we have not starting doing yet). It will be interesting to see if this pattern emerges from the data as it matures. And the side effects can be quite debilitating for some patients.

    in reply to: hepatotoxicity #4709
    Expert Nurse
    Virginia Seery

    Great case, Yael. As Kathy and Suzanne note, immune related hepatitis is sometimes particularly difficult to manage. Please let us know what the liver biopsy shows and how your patient does.
    Virginia

    in reply to: Influenza and Tamiflu and Immunotherapy #4708
    Expert Nurse
    Virginia Seery

    Hi Lisa,
    I don’t think we have encountered this yet (surprisingly), but I would agree with your approach.
    Virginia

    in reply to: TVEC infection control practices #4672
    Expert Nurse
    Virginia Seery

    I think standard precautions are enough unless there is drainage from the injection site or lesion.

    in reply to: Professional Referral Network #4669
    Expert Nurse
    Virginia Seery

    We are similar to Lisa and Krista in that we have identified specialists with an interest in, and experience with, ICI immune related AE’s. This group has blossomed in recent years. It is a great concept to have a whole team identified as is done at Krista’s institution. We are not quite that organized, but it is something to work toward!

    In terms of a pre-existing autoimmune condition, it depends on the severity and our comfort level managing the issue. We try to at least notify the managing team so they are aware of potential problems.

    in reply to: TVEC infection control practices #4668
    Expert Nurse
    Virginia Seery

    Thanks Kathy. We have not had the rep back in since it was first FDA approved so that is a great idea. I will also look into the disposable curtains – I appreciate the feedback!!

    in reply to: Reimbursement for infliximab #4650
    Expert Nurse
    Virginia Seery

    We have had some issues getting infliximab approved for colitis, but as Kathleen said, it is often because the wrong diagnosis code or clinical information is presented. When I have done a peer to peer review because of a denial it has always been approved. Agree that using diagnosis code for colitis helps (K 51.50 has worked for us).

    On the other hand, I have not been able to get vedolizumab approved (when a pt is steroid refractory and not improving with infliximab).

    in reply to: Probiotics #4649
    Expert Nurse
    Virginia Seery

    It is a great question and several patients have asked me about it. We are not recommending it at this point, but I look forward to Krista’s follow up.

    in reply to: Infusion times #4648
    Expert Nurse
    Virginia Seery

    I agree with Krista that we have seen a big increase in volume with nivolumab now being used in the adjuvant setting. We still give ipilimumab over 90 minutes, nivolumab over 60 minutes and pembrolizumab over 30 minutes. It sounds like we are behind with adjusting infusion times, but I will talk with our pharmacy about adjusting them. Thanks for the tip!

    in reply to: Adjuvant Ipi vs. Nivo #4626
    Expert Nurse
    Virginia Seery

    It is great to hear how others are managing the adjuvant nivo situation.

    I have a different question. We have a few patients with ocular melanoma on immunotherapy. I would not have predicted that they would do well, but so far there disease has stabilized (and it was growing prior to therapy). What is your practice regarding treating ocular or mucosal melanomas with immunotherapy?

    in reply to: Sugar and melanoma #4625
    Expert Nurse
    Virginia Seery

    Hi Lisa,
    I hear similar concerns from patients. I explain that there is no sound scientific evidence that eating sugar feeds their tumors. There are a lot of anecdotal stories about this, but nothing that I find compelling or convincing. I encourage patients to eat a balanced, healthy diet (including dessert or sweets in moderation if they want them). Occasionally, we have patients on very strict diets who lose a significant amount of weight. We discourage this practice since some treatments contribute to weight loss.

    Anyone else have suggestions?
    Virginia

    in reply to: ? odd toxicity #4624
    Expert Nurse
    Virginia Seery

    I have not had patients complain of ear symptoms while on these agents. Lots of other side effects, but not this one! How will you manage this? ENT referral or ride it out?

    in reply to: Adjuvant pembrolizumab #4607
    Expert Nurse
    Virginia Seery

    Hi Lisa,

    More exciting news in the adjuvant melanoma world! The KEYNOTE-054 trial is a large (1019 patients) phase III trial which compared adjuvant pembrolizumab to placebo in patients with resected high risk melanoma (IIIA with > 1mm metastasis, IIIB and IIIC). Pembrolizumab 200 mg or placebo was given IV every three weeks for up to one year. Pembrolizumab reduced the risk of recurrence by 43% in the study population compared to placebo. There were no new safety concerns noted, meaning the usual immune related toxicities for pembro were seen. The study is ongoing and data on overall survival, distant metastases-free survival and outcome measures specifically for PD-L1 positive patients will also be reported. Full results are to be shared at an upcoming medical meeting. I look forward to hearing the additional results! It is wonderful to have so much to talk about in the melanoma world.

    in reply to: PTSD in Melanoma #4606
    Expert Nurse
    Virginia Seery

    Hi Lisa,

    Thanks for bringing this up – it is a great question. I believe some melanoma patients have PTSD. It would have been interesting if this article reported the incidence of PTSD by type of cancer.

    I see many newly diagnosed melanoma patients VERY worried that every skin lesion is a melanoma – understandably. It is common for us to evaluate a melanoma patient urgently for a new worrisome skin lesion only to find it is a seborrheic keratosis (which makes sense, these are often large, asymmetric, multicolored ugly skin lesions, all the hallmarks of melanoma). This also means they are noticing their skin which is so important.

    The melanoma population is often made up of a large number of young people which also likely contributes to PTSD. This group has so much at stake in their future years; many of them have young families and are trying to wrap their heads around a melanoma diagnosis while wondering if they will see their children go to kindergarten. I also see many patients concerned that sun exposure will cause a recurrence. This is not the case; it may contribute to other skin cancers developing, but it will not contribute to a known melanoma recurring. Lastly, some of the PTSD/anxiety may be from guilt if a person had extensive sun exposure, used tanning beds or never used sunscreen.

    So… many reasons to explain why melanoma patients could have PTSD, but more importantly, how can we help them? Obviously, social work is critical and support groups can be very helpful (if separated by advanced melanoma vs early stage melanoma). Aim at Melanoma Foundation has a listing of patient and caregiver support groups by state. Impact Melanoma runs a program called “Billy’s Buddies” which pairs newly diagnosed patients with someone who has a similar stage melanoma or been through the same treatment. Our institution has a “Pt to Pt” program that works this same way. Often, this is invaluable to the new melanoma patient as it gives them hope when they see someone 5 years out from the diagnosis living life fully or carrying on their life through treatment.

    Recognizing when a patient is not coping well and getting them support is very important. Nurses are often on the front lines and are in a key position to make an impact here!

    Alternative therapies/medicine may also help with PTSD. I am not well informed on this topic, but I think others on this panel are so let us know what you think.

    in reply to: Adjuvant Ipi vs. Nivo #4605
    Expert Nurse
    Virginia Seery

    Hi Lisa,
    This is a really interesting question. We have not run into this specific scenario at our institution, but if we did encounter it I think our plan would be individualized based on patient tolerance to high dose ipilimumab. For instance, if the patient was tolerating ipi very well with few immune related adverse events, then I think we would complete the 4 doses of high dose ipi. If having mild immune related adverse events, then adjuvant nivo would be considered once those issues improved. If the immune related adverse events were more severe, I suspect we would stop adjuvant therapy altogether and observe the patient very closely for recurrence.
    I would love to hear what others think or are doing in this situation.
    Virginia

Viewing 15 posts - 1 through 15 (of 28 total)